Pennsylvania, 2003Damaging Wind in Pennsylvania, July 22, 2003
July 22, 2003 · NWS BGM · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 21, 8:18 PM EST, 5 hours 32 minutes earlier.
Area forecast discussion, Jul 21, 8:18 PM EST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
918 PM EDT MON JUL 21 2003
ISSUED A QUICK UPDATE TO REMOVE WATCH HEADERS AND TO ADJUST PRECIP
COVERAGE FOR THE REMAINDER OF THE OVERNIGHT.
MODELS APPEAR TO BE UNDERDONE IN TERMS OF INSTABILITY. BUF 0Z
SOUNDING CAME IN WITH 1000 CAPE AND -4 LI. PBZ CAPE OVER 2000.
THUNDERSTORMS CONTINUING UPSTREAM NEAR ERI AND CLE ALONG SOUTHERN
EDGE OF UL JET STREAK AND WITHIN AREA OF DIFFLUENT FLOW. MID LEVEL
TROF ALSO IN THIS AREA.
RUC ADVECTS THIS AREA INTO FA BETWEEN 05Z AND 09Z. WHILE LL TURNING
REMAINS IMPRESSIVE SW TOWARD PA...BELIEVE DECREASING INSTABILITY AND
MUDDIED ATMOSPHERE WILL LESSEN SEVERE POTENTIAL. OF GREATER CONCERN
WILL BE FLASH FLOODING...PARTICULARLY IF PRECIP TRAINS AS IT IS
DOING OVER NW PA ATTM.
.BGM...NONE.
PADAVONA
Hazardous weather outlook, Jul 21, 3:35 AM EST, 22 hours 15 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-211030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
435 AM EDT MON JUL 21 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
THE STORM PREDICTION CENTER HAS PUT THE OUTLOOK AREA UNDER A SLIGHT
RISK FOR SEVERE WEATHER TODAY. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO INCREASE IN COVERAGE THROUGH THE DAY...HOWEVER...AN
ABUNDANCE OF CLOUD COVER WILL GREATLY PROHIBIT THE NECESSARY SURFACE
HEATING AND INSTABILITY NEEDED FOR TRULY SEVERE STORMS. THE MAIN
CONCERN IS THAT UPPER LEVEL WIND SPEEDS AND WIND SHEAR WILL BECOME
ABNORMALLY STRONG FOR THIS TIME OF YEAR...SO IT WILL BE POSSIBLE FOR
SOME THUNDERSTORMS TO BECOME ORGANIZED ENOUGH TO TAP THIS WIND
ENERGY...THUS RESULTING IN A CHANCE FOR STRONG GUSTS AND MINOR
DAMAGE.
HIGH LEVELS OF MOISTURE IN THE ATMOSPHERE WILL ALSO CONTRIBUTE TO
HEAVY RAIN PRODUCING SHOWERS AND STORMS. THERE IS A CHANCE FOR
LOCALIZED FLOODING...MAINLY OF URBAN AND COMMON FLOOD PRONE AREAS.
.DAYS TWO THROUGH SEVEN...
MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY AND WEDNESDAY.
HEAVY RAIN WILL AGAIN BE THE MAIN THREAT EACH DAY. AT THIS TIME...IT
LOOKS LIKE MAIN STEM RIVERS WILL BE ABLE TO HANDLE THE ONE TO TWO
INCHES EXPECTED FROM TODAY THROUGH WEDNESDAY. LOCALIZED PROBLEMS
FROM HEAVY THUNDERSTORM RAINS WILL AGAIN BE THE MAIN CONCERN.
CONDITIONS ARE FORECAST TO DRY OUT BY THE END OF THE WEEK WITH NO
ADDITIONAL HAZARDOUS WEATHER EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS POSSIBLE IN LOCALIZED AREAS LATER THIS
AFTERNOON AND EVENING.
JAB
In the hours before
Local storm report, Jul 21, 10:00 PM EST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1100 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM GREAT BEND PA WIND DAMAGE
07/21/03 SUSQUEHANNA MANY TREES DOWN
0230 PM WALTON NY WIND DAMAGE
07/21/03 DELAWARE NUMEROUS TREES AND
WIRES DOWNED IN THE
VILLAGE OF WALTON
0435 PM WOODHULL NY WIND DAMAGE
07/21/03 STEUBEN NUMEROUS TREES DOWN.
MOBILE HOME BLOWN ACROSS
ROAD
0440 PM CORNING NY WIND DAMAGE
07/21/03 STEUBEN LARGE LIMBS DOWN
0451 PM ELMIRA NY TSTM WIND GUST
07/21/03 CHEMUNG ASOS MEASURED 62 MPH
0500 PM ELMIRA HEIGHTS NY WIND DAMAGE
07/21/03 CHEMUNG MANY TREES WIRES AND
WIRES DOWN
0515 PM ELMIRA NY WIND DAMAGE
07/21/03 CHEMUNG TREES AND WIRES DOWN
WIND EST 60 MPH
0530 PM ATHENS PA WIND DAMAGE
07/21/03 BRADFORD TREES AND WIRES
DOWN ON ROAD - ROADS CLOSED
0540 PM LOUNSBURY NY WIND DAMAGE
07/21/03 TIOGA LARGE TREES DOWN - ROADS
BLOCKED
0540 PM OWEGO NY WIND DAMAGE
07/21/03 TIOGA TREES DOWNED ON CARS
AND TRUCKS
0555 PM TOMPKINS NY WIND DAMAGE
07/21/03 COUNTY-WIDE TREES AND WIRES DOWN
COUNTY WIDE
0605 PM CORTLANDVILLE NY WIND DAMAGE
07/21/03 CORTLAND TREES AND WIRES DOWN
0620 PM SUGAR LOAF NY WIND DAMAGE
07/21/03 LUZERNE NUMEROUS TREES DOWN
0657 PM EXETER NY WIND DAMAGE
07/21/03 OTESGO TREES DOWN
0659 PM EDMESTON NY WIND DAMAGE
07/21/03 OTSEGO TREES DOWN
0700 PM WALTON NY WIND DAMAGE
07/21/03 DELAWARE SEVERAL TREES UPROOTED
ROOF TORN OFF BUILDING
0715 PM DELHI NY WIND DAMAGE
07/21/03 DELAWARE MANY TREES DOWNED OR
SNAPPED OFF
JFC/RHB/MJ/JLB/DPSpecial weather statement, Jul 21, 10:32 PM EST, 3 hours 18 minutes before
NYZ022-220430-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1132 PM EDT MON JUL 21 2003
...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...
AT 1128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS NEAR WELLSVILLE...OR ABOUT 7
MILES SOUTHWEST OF WILLEYVILLE...MOVING NORTHEAST AT 45 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...
THURSTON AND CAMERON MILLS AT MIDNIGHT.
THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
DAMAGING WINDS.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.
PADAVONA
Special weather statement, Jul 21, 11:50 PM EST, 2 hours before
NYZ023>025-055-PAZ038-220530-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1250 AM EDT TUE JUL 22 2003
...STRONG THUNDERSTORMS MOVING INTO THE AREA...
AT 1243 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAIN AND BRIEF GUSTY WINDS ALONG A LINE
EXTENDING FROM MONTOUR FALLS TO WEST ELMIRA TO CANTON.....MOVING
NORTHEAST AT 40 MPH.
THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
ITHACA AT 115 AM.
CHEMUNG AT 120 AM.
ATHENS AND WAVERLY AT 125 AM.
SAYRE AT 130 AM.
EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF UP TO AN INCH IN LESS THAN AN HOURS TIME ARE POSSIBLE.
MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR
DRAINAGE FLOODING.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.
MJ
Special weather statement, Jul 22, 12:59 AM EST, 51 minutes before
NYZ044-045-055-056-PAZ038-039-043-044-220700-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
159 AM EDT TUE JUL 22 2003
...A LINE OF STRONG THUNDERSTORMS MOVING THROUGH THE AREA...
AT 153 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAINS FROM MARATHON
TO 19 MILES SOUTHWEST OF WYALUSING...MOVING EAST AT 35 MPH.
THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
JOHNSON CITY AT 205 AM.
BINGHAMTON AT 210 AM.
MONTROSE AT 225 AM.
TUNKHANNOCK AT 235 AM.
WAVERLY AT 255 AM.
SCRANTON AND CARBONDALE AT 300 AM.
EXPECT BRIEF WIND GUSTS TO 40 MPH AND HEAVY RAINFALL IN THE PATH OF
THE STORM. LOCALIZED RAINFALL AMOUNTS OF UP TO AN INCH IN LESS THAN
AN HOURS TIME ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT FOR PONDING
OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.
MJ
Thunderstorm Wind, Susquehanna
- When
- July 22, 1:50 AM EST
- Where
- Susquehanna County, Jackson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.833, -75.600
Strong thunderstorm winds blew several trees down across Route 492.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Tennessee, July 22, 20031 death · 4 injured · $41 million · 95 kt wind · 5 events
- Flash Flooding and Hail in Georgia, July 22, 20031 death · 6 injured · $838,000 · 1 in hail · 54 events
- Wildfire in Idaho, July 22, 20032 deaths · 1 event
- Flash Flooding and Damaging Wind in Virginia, July 22, 20031 death · 1 injured · $500 · 50 kt wind · 5 events
- Flash Flooding and Hail in New York, July 22, 20031 death · 1 in hail · 9 events
- Flash Flooding and Damaging Wind in New York, July 22, 2003$5.0 million · 50 kt wind · 3 events
- Flash Flood in New York, July 22, 2003$5.0 million · 1 event
- Flash Flooding and Damaging Winds in Ohio, July 22 to 23, 2003$3.5 million · 50 kt wind · 7 events
- Flash Flood in New York, July 22, 2003$3.0 million · 1 event
- Damaging Winds in Mississippi, July 22, 2003$2.0 million · 70 kt wind · 8 events
- Hail and Damaging Winds in Mississippi, July 22 to 23, 2003$373,000 · 1.25 in hail · 32 events
- Damaging Wind in New Jersey, July 22, 2003$1.5 million · 69 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333980.